Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 87, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 19, 2018, 4:30 PM CDT for Labette County, Neosho County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2018, 4:30 PM CDT (21:30 UTC)
- Expired
- May 19, 2018, 5:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Labette County, KS, Neosho County, KS
The radar
The Tulsa radar (KINX), 133 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1840 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
431
WUUS53 KICT 192130
SVRICT
KSC099-133-192200-
/O.NEW.KICT.SV.W.0087.180519T2130Z-180519T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
430 PM CDT SAT MAY 19 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northeastern Labette County in southeastern Kansas...
Southeastern Neosho County in southeastern Kansas...
* Until 500 PM CDT
* At 430 PM CDT, a severe thunderstorm was located 5 mileswest of
Parsons, moving east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Parsons, Lake Parsons and South Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3721 9539 3740 9537 3747 9509 3739 9509
3738 9508 3735 9507 3726 9508
TIME...MOT...LOC 2130Z 252DEG 32KT 3728 9533
HAIL...0.88IN
WIND...60MPH
$$
DARMOFAL2 follow-up statements
908
WWUS53 KICT 192142
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
442 PM CDT SAT MAY 19 2018
KSC099-133-192200-
/O.CON.KICT.SV.W.0087.000000T0000Z-180519T2200Z/
Labette KS-Neosho KS-
442 PM CDT SAT MAY 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN LABETTE AND SOUTHEASTERN NEOSHO COUNTIES...
At 442 PM CDT, a severe thunderstorm was located near Parsons, moving
east at 35 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Parsons, Lake Parsons and South Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3721 9539 3740 9537 3747 9509 3739 9509
3738 9508 3735 9507 3726 9508
TIME...MOT...LOC 2142Z 252DEG 32KT 3731 9520
HAIL...0.88IN
WIND...70MPH
$$
ES281
WWUS53 KICT 192158
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
458 PM CDT SAT MAY 19 2018
KSC099-133-192207-
/O.EXP.KICT.SV.W.0087.000000T0000Z-180519T2200Z/
Labette KS-Neosho KS-
458 PM CDT SAT MAY 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LABETTE AND
SOUTHEASTERN NEOSHO COUNTIES WILL EXPIRE AT 500 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Kansas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wichita.
LAT...LON 3721 9539 3740 9537 3747 9509 3739 9509
3738 9508 3735 9507 3726 9508
TIME...MOT...LOC 2157Z 252DEG 32KT 3734 9508
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:45 PM CDT, 45 minutes earlier.
Area forecast discussion, May 19, 3:45 PM CDT, 45 minutes before
Area Forecast Discussion National Weather Service Wichita KS 345 PM CDT Sat May 19 2018 .SHORT TERM...(This evening through Tuesday night) Issued at 345 PM CDT Sat May 19 2018 Forecast Headline/Highlight: Severe thunderstorms primarily with both large/very large hail and damaging winds likely across south-central & southeast KS until late this evening. A couple tornadoes are also possible. Tonight: This afternoon a SE-moving cold front was nearing the KS Turnpike. The front is approaching a moisture-rich environment that combined with sufficient heating, is causing rapid destabilization across south-central & southeast KS. Severe thunderstorms are erupting along the front from northern OK to southeast KS. At 3 PM CDT, the front extended from south-central IA, to along the KS Turnpike, to the western Red River. The front is being driven by a weak mid- upper level shortwave that extends from central Nebraska to central CO. With the shortwave shearing as it moves E/NE, the front should decelerate this evening & perhaps stall as it ventures into eastern & southern OK late tonight. This would slowly shift the axis of strong & severe thunderstorms SE as the night progresses. The mid-upper shortwave will couple with the sfc front to promote increasing & deepening speed & directional shear to trigger severe thunderstorms, especially along & southeast of the turnpike. With the strengthening deep-layer shear, hail may reach around 2 inches along with winds that may reach around 70 mph. There continues to be concern that a few tornadoes may form, perhaps as far west as the turnpike. The front's presence will produce a fairly sharp NW-SE temperature gradient with lows from around 50 at KRSL & KGBD to around 65 in southeast KS. Sun & Sunday Night: The decelerating front dictates increasing PoPs across southeast KS, especially Sun morning. With the front decelerating, a few showers & isolated thunderstorms may redevelop just south of the OK state line Sunday night, so wouldn't be surprised if slight chance PoPs are assigned near the OK line on the next couple forecasts. Mon-Tue Night: There should be a brief intermission from thunderstorms as a mid- upper wave, which'll deepen rapidly near the Pacific Coast Mon Night, undergoes pronounced cyclogenesis early next week. This would cause amplification of a mid-upper ridge over the Great Plains. The mid-upper pattern deamplifies Tue & Tue night as a shortwave ejects E/NE across the central Rockies. This may enable a few thunderstorms to develop Tue night. .LONG TERM...(Wednesday through Saturday) Issued at 345 PM CDT Sat May 19 2018 Southwest mid/upper flow is progged to return as we move through much of the upcoming week. This will help steer any subtle shortwave troughs into the area bringing additional chances for showers and thunderstorms through much of the period. Above normal temperatures are also expected with highs around 90. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1256 PM CDT Sat May 19 2018 Once again thunderstorm activity is the primary concern for this forecast period. There has been some shower development in central KS which would impact KRSL and KGBD for the next couple of hours. The cold front is on the move and winds are beginning to swing to the north. This frontal boundary and an outflow boundary are going to be the source of thunderstorms closer to 0Z. Tempo groups have been inserted for each site for the highlighted time periods of greatest potential based on the latest model guidance as well as IFR conditions given the expected heavy rainfall. Amendments are certain once the initialization occurs. As the front moves through and mentioned above, there will be a shift in the wind direction. This could occur sooner than currently in the forecast. A gradual trend has been indicated for now. Ceilings are expected to drop behind the precipitation and fall to the MVFR category and stay there for the latter part of this forecast. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 58 73 58 82 / 60 30 10 10 Hutchinson 55 71 54 81 / 50 20 0 10 Newton 56 70 55 81 / 70 20 10 10 ElDorado 59 71 57 81 / 70 30 10 10 Winfield-KWLD 60 73 57 83 / 60 30 10 20 Russell 51 68 51 81 / 20 0 0 10 Great Bend 50 69 52 80 / 30 0 0 10 Salina 55 70 52 82 / 50 10 10 10 McPherson 55 70 53 81 / 50 10 10 10 Coffeyville 66 77 60 83 / 90 40 10 10 Chanute 64 75 58 82 / 90 40 10 10 Iola 64 75 58 81 / 90 40 10 10 Parsons-KPPF 65 77 60 83 / 90 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EPS LONG TERM...EPS AVIATION...VJP
Hazardous weather outlook, May 19, 1:34 PM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 134 PM CDT Sat May 19 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-201845- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 134 PM CDT Sat May 19 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Severe storms may develop late this afternoon with better chances this evening across much of the area. The greatest risk is expected across south central Kansas and the Flint Hills. Damaging winds of 60 to 70 mph, hen egg sized hail and even a tornado will be possible. Additionally localized flooding could occur. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for thunderstorms will remain in the forecast periodically from late Monday night through Friday. While a few strong storms will be possible, the risk for organized severe storms appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening across much of south central Kansas and the Flint hills area. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 19, 3:53 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL CHERRYVALE 37.27N 95.55W
05/19/2018 M1.50 INCH MONTGOMERY KS LAW ENFORCEMENT
&&Local storm report, May 19, 3:54 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
354 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND GST CANEY 37.01N 95.93W
05/19/2018 M60 MPH MONTGOMERY KS LAW ENFORCEMENT
&&Local storm report, May 19, 4:01 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
401 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM TSTM WND GST HAVANA 37.09N 95.94W
05/19/2018 M60 MPH MONTGOMERY KS LAW ENFORCEMENT
&&Local storm report, May 19, 4:14 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM TSTM WND DMG CANEY 37.01N 95.93W
05/19/2018 Montgomery KS TRAINED SPOTTER
TREE DAMAGE AND SOME SHEET METAL DAMAGED IN CANEY. TIME
BASED ON RADAR.
&&
VJPLocal storm report, May 19, 4:16 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
416 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 1 NW PARSONS 37.35N 95.27W
05/19/2018 E0.75 INCH LABETTE KS TRAINED SPOTTER
&&
KRCLocal storm report, May 19, 4:24 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
424 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL PARSONS 37.34N 95.27W
05/19/2018 E1.00 INCH Labette KS PUBLIC
&&
KRCThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:18 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Reno, Rice | 87 min |
| May 18, 9:19 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 56 min |
| May 18, 9:46 PM CDT | Special Weather Statement | ICT | Russell | 29 min |
| May 18, 10:07 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 54 min |
| May 18, 10:16 PM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Lincoln, Russell | 29 min |
| May 18, 10:35 PM CDT | Special Weather Statement | ICT | Harvey, Sedgwick | 55 min |
| May 18, 10:45 PM CDT | Special Weather Statement | ICT | Harper, Kingman | 45 min |
| May 18, 10:46 PM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln, Saline | 29 min |
| May 18, 10:48 PM CDT | Special Weather Statement | ICT | McPherson, Rice | 27 min |
| May 18, 11:03 PM CDT | Special Weather Statement | ICT | Sumner | 57 min |
| May 18, 11:39 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 66 min |
| May 19, 12:27 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick | 63 min |
| May 19, 1:00 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 60 min |
| May 19, 1:06 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Greenwood | 54 min |
| May 19, 2:01 AM CDT | Special Weather Statement | ICT | Elk, Greenwood, Wilson, Woodson | 29 min |
| May 19, 3:28 AM CDT | Special Weather Statement | ICT | Cowley | 32 min |
| May 19, 4:15 AM CDT | Special Weather Statement | ICT | Cowley | 30 min |
| May 19, 4:16 AM CDT | Special Weather Statement | ICT | Chautauqua | 29 min |
| May 19, 4:37 AM CDT | Special Weather Statement | ICT | Cowley | 23 min |
| May 19, 5:00 AM CDT | Special Weather Statement | ICT | Elk, Wilson | 30 min |
| May 19, 5:26 AM CDT | Severe Thunderstorm Warning | ICT | Elk, Wilson | 35 min |
| May 19, 5:34 AM CDT | Special Weather Statement | ICT | Woodson | 26 min |
| May 19, 6:04 AM CDT | Special Weather Statement | ICT | Allen, Neosho, Wilson | 26 min |
| May 19, 6:25 AM CDT | Special Weather Statement | ICT | Greenwood | 35 min |
| May 19, 6:51 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sumner | 54 min |
| May 19, 7:30 AM CDT | Special Weather Statement | ICT | Butler | 30 min |
| May 19, 7:44 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood | 61 min |
| May 19, 8:08 AM CDT | Special Weather Statement | ICT | Neosho, Wilson | 37 min |
| May 19, 8:45 AM CDT | Special Weather Statement | ICT | Allen, Neosho | 30 min |
| May 19, 8:54 AM CDT | Special Weather Statement | ICT | Wilson | 36 min |
| May 19, 3:27 PM CDT | Special Weather Statement | ICT | Labette | 33 min |
| May 19, 3:35 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho | 55 min |
| May 19, 3:43 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 47 min |
| May 19, 4:11 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 49 min |
| May 19, 4:39 PM CDT | Special Weather Statement | ICT | Allen | 21 min |
| May 19, 4:47 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 28 min |
| May 19, 6:17 PM CDT | Special Weather Statement | ICT | Chautauqua | 28 min |
| May 19, 6:22 PM CDT | Special Weather Statement | ICT | Montgomery | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.